Research has found that people with rheumatoid arthritis (RA) are more likely to develop osteoporosis, a condition in which bones become less dense and more likely to fracture.
Here are some reasons these two conditions may be connected:
Medication: Many people with RA take a type of medication called a glucocorticoid. Examples include prednisone (such as Deltasone and Orasone), prednisolone (Prelone), dexamethasone (Decadron and Hexadrol), and cortisone (Cortone Acetate). These medications help reduce inflammation and suppress the immune system. However, these drugs affect bone cells and can lead to bone loss.
Inactivity: When you're in pain or lose joint function because of RA, walking and other forms of exercise become difficult to do. However, physical activity is essential for maintaining strong bones. Lack of physical activity is a risk factor for osteoporosis.
RA itself: Bone loss can occur due to RA. The areas surrounding the joints that RA has affected are most likely to lose bone.
How to keep your bones strong
Having RA doesn't mean you'll automatically develop osteoporosis. Here are steps you can take to ward off the disease:
Consider supplements. If you take glucocorticoid medication, also take daily calcium and vitamin D supplements. You may need at least 1,000 to 1,200 mg of calcium and 400 to 1,000 IU of vitamin D daily. Ask your physician how much is right for you.
Exercise. Weight-bearing activities, such as walking and weight training, are best for healthy bones. Exercise can also maintain joint mobility and improve your balance and flexibility, which reduce your risk of falling and fracturing a bone.
Quit smoking. The tobacco habit can interfere with your body's ability to absorb calcium from food.
Ask about testing. Talk with your doctor about whether a bone density test is right for you. The test helps assess your risk for osteoporosis or detect the condition before it causes a fracture.
Medications help manage osteoporosis
If you've been diagnosed with osteoporosis, there are several types of medications to treat the disease. These drugs may slow or stop bone loss, or even help rebuild bone. However, like most medications, they can cause side effects. One class of osteoporosis medications, called bisphosphonates, has been associated with a rare type of thigh bone fracture. If you take bisphosphonates, tell your doctor if you feel an unusual ache or pain in your hip or thigh, which could indicate that something is wrong. Still, bisphosphonates have been shown to reduce the risk of fractures caused by osteoporosis. Speak with your doctor about the possible risks of these and any other medications you take, and be sure to let him or her know if you experience any abnormal symptoms.